Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 364, NWS Dodge City, KS

July 30, 2018Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2018, 7:29 PM CDT for Barber County, Pratt County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2018, 7:29 PM CDT (00:29 UTC)
Expired
Jul 30, 2018, 8:30 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 71 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:38 PM CDTHAIL 25 S Coats, KSALSO WITH WIND GUSTS ESTIMATED 50 MPH.
Jul 30, 7:42 PM CDTHAIL 1.755 N Lake City, KS
Jul 30, 7:56 PM CDTTSTM WND GST 51Medicine Lodge Asos Sit, KSASOS STATION P28, MEDICINE LODGE ASOS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS53 KDDC 310029
SVRDDC
KSC007-151-310130-
/O.NEW.KDDC.SV.W.0364.180731T0029Z-180731T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
729 PM CDT MON JUL 30 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Barber County in south central Kansas...
  South central Pratt County in south central Kansas...

* Until 830 PM CDT.

* At 729 PM CDT, a severe thunderstorm was located very near Coats,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lodge, Kiowa, Hardtner, Sawyer, Hazelton, Coats, Lake
  City, Sun City and Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9900 3751 9896 3753 9864 3702 9834
      3700 9835
TIME...MOT...LOC 0029Z 335DEG 29KT 3748 9882 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
039 
WWUS53 KDDC 310042
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
742 PM CDT MON JUL 30 2018

KSC151-310051-
/O.CAN.KDDC.SV.W.0364.000000T0000Z-180731T0130Z/
Pratt KS-
742 PM CDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PRATT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3700 9900 3743 9890 3745 9863 3702 9834
      3700 9835
TIME...MOT...LOC 0041Z 344DEG 30KT 3737 9880 

$$

KSC007-310130-
/O.CON.KDDC.SV.W.0364.000000T0000Z-180731T0130Z/
Barber KS-
742 PM CDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR BARBER COUNTY...

At 741 PM CDT, a severe thunderstorm was located very near Lake City,
moving south at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Public and radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Hazelton, Lake City and Aetna. 

At 738 PM CDT, two inch diameter hail was reported 5 miles south of 
Coats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3700 9900 3743 9890 3745 9863 3702 9834
      3700 9835
TIME...MOT...LOC 0041Z 344DEG 30KT 3737 9880 

HAIL...2.00IN
WIND...60MPH
 
$$

UMSCHEID
723 
WWUS53 KDDC 310111
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
811 PM CDT MON JUL 30 2018

KSC007-310130-
/O.CON.KDDC.SV.W.0364.000000T0000Z-180731T0130Z/
Barber KS-
811 PM CDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL BARBER COUNTY...

At 810 PM CDT, a severe thunderstorm was located 6 miles north of
Hardtner, moving south at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Kiowa and Hardtner. 

At 742 PM CDT, golf ball size hail was reported 5 miles north of 
Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3718 9879 3720 9860 3700 9848 3700 9882
TIME...MOT...LOC 0110Z 342DEG 32KT 3710 9868 

HAIL...1.75IN
WIND...60MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:02 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 30, 6:02 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Mon Jul 30 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM CDT Mon Jul 30 2018

Upper cold pool over the Missouri valley this afternoon may result
in southward propagation of shower and thunderstorms into the I-70
corridor and portions of central Kansas by late afternoon. Whatever
instability remains will be weakened with the loss of insolation
heading into the evening. The rest of the evening and night will
bring an increasingly clearer sky and much cooler temperatures. It
was noted the low temp record at DDC for Tuesday is 50, and the
cooler solutions are not far from these solutions in the low 50s
mostly, especially across west central Kansas counties. HRRR
soundings and NAM plan views are showing quite low to near saturated
dew point depressions as the winds become light under high
pressure toward 12 UTC. However, of the convective allowing
models, only the NMM is indicative of any limited areas of dense
fog development. Tuesday will bring the return of light south
winds, and with full insolation, perhaps a warming through the mid
80s at best, as the region will still be under a boundary layer-
cool to neutral advection pattern.

.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM CDT Mon Jul 30 2018

For Wednesday and into the weekend, the ECMWF maintains increasing
500 mb heights across the central High Plains. The westerly momentum
is focused across the northern tier of U.S. states and southern
Canada during this timframe. A gradual warming and overall dry
weather period is likely through the weekend, albeit model and MOS
are showing well below average high temperatures through about mid
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon Jul 30 2018

VFR conditions will prevail at all TAF sites through early Tuesday
afternoon. Light and variable winds will persist across southwest
and central Kansas through Tuesday afternoon as surface high
pressure in the Dakotas sinks southward into the Central Plains
during the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  83  61  88 /  10   0   0   0
GCK  50  83  59  89 /  10   0   0   0
EHA  55  84  61  91 /  10   0   0  10
LBL  55  84  61  91 /  10   0   0   0
HYS  56  83  60  88 /  50   0   0   0
P28  60  85  63  90 /  50   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Jul 30, 4:05 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
405 AM CDT Mon Jul 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-310915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
405 AM CDT Mon Jul 30 2018 /305 AM MDT Mon Jul 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 30, 2:02 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HEAVY RAIN       3 NNW JOHNSON CITY      37.60N 101.77W
07/29/2018  E1.76 INCH       STANTON            KS   EMERGENCY MNGR

            THE 1.76" OF RAIN FELL IN 15 MINUTES. STORM
            TOTAL WAS 2.76".

&&

JAH
Local storm report, Jul 30, 2:06 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
206 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HEAVY RAIN       3 NNW JOHNSON CITY      37.60N 101.77W
07/29/2018  E1.76 INCH       STANTON            KS   EMERGENCY MNGR

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            NNW JOHNSON CITY. THE 1.76" OF RAIN FELL IN
            22 MINUTES. STORM TOTAL WAS 2.76".

&&

JAH
Special weather statement, Jul 30, 5:10 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CDT MON JUL 30 2018

KSZ031-046-302315-
Rush KS-Ellis KS-
510 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND ELLIS
COUNTIES UNTIL 615 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Catherine, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hays, La Crosse, Victoria, Walker, Catherine, Otis, Bison,
Schoenchen, Rush Center, Liebenthal, Timken, Emmeram, Yocemento,
Munjor, Loretta, Pfeifer, Toulon and Antonino.

LAT...LON 3907 9904 3850 9903 3844 9934 3898 9949
      3901 9927 3909 9906
TIME...MOT...LOC 2209Z 316DEG 29KT 3892 9920

UMSCHEID
Local storm report, Jul 30, 5:55 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     8 N MANTER              37.64N 101.89W
07/29/2018                   STANTON            KS   EMERGENCY MNGR

            THE EMERGENCY MANAGER DESCRIBED VEHICLES
            THAT WERE LIFTED OFF THE ROAD AT THIS
            LOCATION AND OVERTURNED.

1000 PM     HAIL             MANTER                  37.52N 101.88W
07/29/2018  E2.50 INCH       STANTON            KS   BROADCAST MEDIA

            BROADCAST MEDIA TWITTER POSTED PICTURE THAT
            VIEWER SENT OF TENNIS BALL HAIL IN MANTER.

1000 PM     HAIL             2 WNW JOHNSON CITY      37.58N 101.78W
07/29/2018  E1.25 INCH       STANTON            KS   EMERGENCY MNGR

1000 PM     TSTM WND GST     2 WNW JOHNSON CITY      37.58N 101.78W
07/29/2018  E80 MPH          STANTON            KS   EMERGENCY MNGR

1000 PM     HAIL             MANTER                  37.53N 101.88W
07/29/2018  E1.75 INCH       STANTON            KS   PUBLIC

            PHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA.

1014 PM     HEAVY RAIN       3 NNW JOHNSON CITY      37.60N 101.77W
07/29/2018  E1.76 INCH       STANTON            KS   EMERGENCY MNGR

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            NNW JOHNSON CITY. THE 1.76" OF RAIN FELL IN
            22 MINUTES. STORM TOTAL WAS 2.76".

1025 PM     TSTM WND GST     RICHFIELD               37.27N 101.78W
07/29/2018  E65 MPH          MORTON             KS   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            RICHFIELD.

1038 PM     HAIL             10 NNW FETERITA         37.29N 101.52W
07/29/2018  E1.75 INCH       STEVENS            KS   PUBLIC

            GOLF BALL SIZE HAIL REPORTED.

1042 PM     HAIL             9 NW FETERITA           37.26N 101.58W
07/29/2018  E1.25 INCH       MORTON             KS   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED.

1235 AM     FLOOD            3 NNE JOHNSON CITY      37.61N 101.74W
07/30/2018                   STANTON            KS   EMERGENCY MNGR

            SOME RURAL ROADS ACROSS THE COUNTY WERE
            FLOODED.

&&
Special weather statement, Jul 30, 5:55 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT MON JUL 30 2018

KSZ066-310000-
Stafford KS-
555 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 700 PM
CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ellinwood, moving south at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
St. John, Stafford, Hudson, Seward, Radium, Neola, Zenith and
Dillwyn.

LAT...LON 3783 9889 3820 9891 3826 9891 3826 9850
      3819 9847 3782 9848
TIME...MOT...LOC 2255Z 342DEG 27KT 3832 9866

UMSCHEID
Special weather statement, Jul 30, 7:17 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT MON JUL 30 2018

KSZ081-090-310115-
Pratt KS-Barber KS-
717 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND SOUTHERN
PRATT COUNTIES UNTIL 815 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Coats, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Medicine Lodge, Sharon, Sawyer, Isabel, Coats, Lake City, Sun
City and Cairo.

LAT...LON 3716 9889 3761 9898 3772 9846 3739 9846
      3738 9835 3717 9835
TIME...MOT...LOC 0017Z 340DEG 23KT 3756 9884

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:17 PM CDTSpecial Weather StatementDDCBarber, Pratt58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.